Alert archive / Maine / Storm Warnings in 2023
Storm Warning 8, NWS Gray, ME
NWS Gray, ME issued this storm warning at Dec 17, 2023, 2:50 PM EST. It took effect at Dec 18, 2023, 7:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 2:50 PM EST (19:50 UTC)
- In effect from
- Dec 18, 2023, 7:00 AM EST
- Expired
- Dec 18, 2023, 7:17 PM EST
- In force
- 12 hr
- Issued by
- NWS Gray, ME
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Dec 17, 10:42 AM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 17, 10:42 AM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1042 AM EST Sun Dec 17 2023
.SYNOPSIS...
Onshore flow continues to build today with ceilings filling in
and lowering, eventually allowing drizzle to break out along and
south of the mountains today. This comes as a potent low
pressure system tracks north along the Eastern Seaboard, set to
cross New England on Monday and bringing a period of strong to
damaging winds at least, along with a widespread soaking
rainfall and minor coastal flooding impacts. Unsettled weather
lingers for a couple of days following this stronger wave, then
high pressure pushes in from the west to round out the work
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM Update... Minor changes to reflect latest observational
trends. Latest mesonet observations show that the majority of
the region is now above freezing and therefore the threat for
spotty freezing drizzle is diminishing.
Previously...
708 AM Update...Forecast is well on track, just loading in
surface observations and latest hires guidance and blending
with the existing forecast. Focus right now is on temperature
trends through today, as many areas especially over western
Maine start the day below freezing this morning. Warm air is
already starting to mix in over New Hampshire and along the
coast, however I still think some cooler pockets will hold on a
while longer through the higher terrain and adjacent sheltered
valleys, especially in Maine. Ceilings right now are mainly 2-3
kft though so I don't think the drizzle machine is going to turn
on for another couple-few hours... so thinking that slick
conditions would be quite isolated in nature later this morning
and afternoon.
Previously...Surface observations, buoys, and model analysis
show an impressive high pressure center has slid across Nova
Scotia and into the North Atlantic by now...with satellite
showing its attendant upper level ridge sliding offshore now as
well. High pressure, mostly clear skies, and a dry air mass had
initially allowed for good cooling last night, into the teens
and 20s for most places, however increasing onshore flow is
quickly moistening the low- levels with ceilings filling in and
lowering. This is especially the case along and south of the
mountains, low clouds abutting the higher terrain.
This moistening trend will continue through today, eventually
leading to the development of drizzle and showers through the
daytime hours. Am leaning on the coldest of guidance, namely the
NAM family which tends to handle CADs best, even in the case of
a passive CAD like we have this morning. Using these solutions,
sub-freezing air clings to the mountains and the normal,
favored sheltered pockets through the foothills... leading to
the potential for freezing drizzle or freezing rain. Am hardly
expecting this to be widespread, but it may pose a slippery risk
on untreated surfaces. Temperatures will be trending warmer
nonetheless today, creeping into the 40s along the coast and
mostly above freezing across the interior by dusk.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Rain continues to spread northward through the evening as the
storm system steadily moves up the Eastern Seaboard. The low is
expected to be centered near the Outer Banks of North Carolina
by late tonight, and then move up and cross through New England
during the afternoon hours tomorrow. Throughout this time, rain
is expected to be steady through the day, with upslope
enhancement ringing out higher rainfall amounts on the
southeastern slopes and higher terrain. Winds pick up late
tonight and through the morning hours tomorrow, continuing most
of the day before easing and shifting to more westerly during
the evening hours. This shift will likely be occuring near or
shortly after the mid- afternoon high tide, bringing concerns
for coastal flooding with winds peaking near the time of high
tide. The system then pulls away tomorrow night, with a general
drying and cooling trend through tomorrow night.
Rain will be one of the major factors with this system. A
widespread 2-3in of rain is still expected, with locally higher
amounts through the higher terrain and southeast facing slopes,
and slightly lower amounts along the coastline. With this long
duration southeasterly flow and strong LLJ, the southeastern
slopes will see an extended period up upslope conditions,
enhancing rainfall amounts and raising flooding concerns through
these areas. Localized amounts of 4-5in are likely in spots.
Elsewhere, periods of rain and occasional heavier showers or
thunderstorms may result in small stream and overland flooding.
Brief ponding on roads is also possible in heavier downpours.
Soils remain very moist, and will not be apt to absorb much of
the rainfall. Larger river basins will then become the concern
as water runs off by later Monday and into Tuesday.
Wind also continues to be a concern with this system, with the
greatest impacts still expected along the coastline. Wind gusts
up to 60 mph remain possible along the coast, but then the big
question remains how much of this wind will make in inland. High
res model guidance from the HRRR and 3km NAM is highlighting
two periods of enhanced winds, one in the late morning on
Monday, and another during the late afternoon hours.
Conceptually this makes sense as the system will have an
elongated center with two low pressure centers moving through,
each with their own distinct period of enhanced winds. The first
center looks like the best bet for late Monday morning, with
solid wind advisory gusts along the coastline. The second period
of wind has the potential to bring higher winds, but also has
greater uncertainty. If this low center passes overhead or just
to our east, then the strongest winds will largely remain
offshore or be limited to Downeast Maine. A track further west
brings these stronger winds onshore and also likely brings them
farther inland as they coincide with convection from the passing
afternoon cold front. Right now the high res guidance shows
this second period of winds being more impactful, while global
models largely keep the strongest winds farther offshore, with
mainly the MidCoast standing the best chance to see those
stronger gusts in this scenario. The trends overall appear to be
nudging east, but whether or not it's far enough east to avoid
the strongest winds remains unclear. With this uncertainty, we
will continue to hold with the high wind watch until decisions
between advisories and warnings become more concrete.
Another implication of the timing of these winds is the mid-
afternoon high tide. The set up for storm surge with this system
looks strong at every level, from anomalously high pressure in
the Central Atlantic, to strong southeasterly flow along the
coastline. Peak surge values of 2-3ft look likely, but there
still remains some question as to whether this will occur at
high tide, or a couple hours before. If the second low center
does move farther west, then these strongest winds would
coincide with high tide and help to maximize the surge
potential. Additionally, seas will be well developed by high
tide Monday afternoon, with nearshore waves of 15- 20ft likely,
and higher through the MidCoast. Coastal flooding impacts are
likely, but to what extent remains in question as we remain in
the watch phase.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
This system pulls away tomorrow night with drying and cooling
conditions overnight. An upper level low gradually spins
eastward during the day on Tuesday, likely bringing snow showers
and some rain showers, especially to western and northern
areas. Scattered showers are also possible toward the MidCoast
as a weak wave of moisture mostly passes offshore. In between,
some isolated showers will be possible during the daytime, but
otherwise mainly dry and cloudy conditions are expected.
Conditions then look to remain mainly dry and cooler through the
middle and later portions of the week as high pressure builds
across the Northeast. The high then moves offshore by next
weekend, ushering in the return of moderating conditions for
next weekend.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Short Term...CIGs trend to MVFR through this morning, then IFR
through the day and IFR/LIFR overnight with SHRA/DZ and
eventually RA breaking out across the region. Significant CIG
and VSBY restrictions are expected to persist at all terminals
through Monday with improvement possible late in the day and
evening, from west to east. Strong southeasterly winds in excess
of 50 kts will be possible along the coast, decreasing in
intensity over the interior but with some uncertainty as even
the most interior of locations may still see 30+ kt gusts...
especially at KHIE. LLWS out of direction 160 at 30-40 kts is
also likely at most or all sites tonight into Monday. Winds turn
southerly to southwesterly Monday night, remaining gusty but
diminishing in intensity.
Long Term... MVFR to some IFR conditions are possible on
Tuesday, with snow showers likely across western and northern
terminals. Conditions then improve for the middle and later
portions of the week as high pressure brings mainly VFR
conditions.
&&
.MARINE...
Short Term...Winds and seas build tonight as a storm center
moves up the Eastern Seaboard. Storm force southerly winds and
seas greater than 20ft are possible during the daytime tomorrow.
Winds shift to westerly during the evening, and seas gradually
subside over the following couple of days.
Long Term...SCA wave heights continue through the remainder of
the week as seas are slow to subside. A weak system passes
through the waters on Tuesday. High pressure then builds across
the waters through the end of the week.
&&
.HYDROLOGY...
A potent storm system will bring widespread moderate to heavy
rainfall to western Maine and New Hampshire Sunday night into
Monday. Rainfall amounts of generally 1-3 inches are likely with
localized amounts in excess of 4 inches possible, especially
across southeastern facing mountain slopes. This will result in
the potential for widespread low-lying and poor drainage
flooding. The area of greatest risk for minor to moderate river
flooding will be further inland and in southern drainage basins
as the combination of high dew points, heavy rainfall, and
strong winds melt the snowpack across the mountains and far
north. Latest NOHRSC SWE shows between between 1-4" of water
within the snowpack, which will combine with runoff to
exasperate the flooding threat. A Flood Watch has been issued
for portions of interior New Hampshire and Western Maine.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are not particularly high on Monday, but
maximum storm surge values of 2-3 ft may line up with the time
of high tide to bring some minor to possibly moderate coastal
flooding impacts. Additionally, large nearshore waves of 15-20
ft will also bring impacts during the Monday afternoon high tide
including splash over and beach erosion. A coastal Flood Watch
has been extended to include the entire coastline.
&&
.CLIMATE...
Temperatures will soar well into the 50s on Monday, December
18th. The daily record high temperature for Portland is 53
degrees, Concord is 59 degrees, and Augusta is 52 degrees on
this date. All of these could be potentially challenged.
Record warm low temperatures are also possible on both Sunday
and Monday night at these locations.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from late tonight through late Monday night for
MEZ007>009-012>014-020>022-033.
High Wind Watch from Monday morning through late Monday night
for MEZ022>028.
Coastal Flood Watch Monday afternoon for MEZ023>028.
NH...Flood Watch from late tonight through late Monday night for
NHZ002>009-011-012-015.
High Wind Watch from Monday morning through late Monday night
for NHZ014.
Coastal Flood Watch Monday afternoon for NHZ014.
MARINE...Storm Watch from Monday morning through late Monday night for
ANZ150>154.
&&
NEAR TERM...Tubbs
SHORT TERM...Clair
LONG TERM...ClairHazardous weather outlook, Dec 17, 3:26 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 326 AM EST Sun Dec 17 2023 MEZ023>028-NHZ014-180830- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 326 AM EST Sun Dec 17 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... ...COASTAL FLOOD WATCH IN EFFECT MONDAY AFTERNOON... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. Periods of moderate to locally heavy rainfall may lead to areas of ponding and flooding due to poor drainage, especially around the time of high tide. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MEZ022-180830- Interior Waldo- 326 AM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for south central Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MEZ013-014-020-021-180830- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- 326 AM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for south central Maine, southwest Maine and western Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A period of strong to potentially damaging winds is also expected on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ007>009-012-033-NHZ002>009-011-012-015-180830- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Interior Cumberland Highlands-Southern Coos-Northern Grafton- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Cheshire-Eastern Hillsborough- Western And Central Hillsborough- 326 AM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A period of gusty, possibly strong winds is also expected on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ018-019-NHZ010-013-180830- Interior York-Central Interior Cumberland-Strafford- Interior Rockingham- 326 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A period of moderate to locally heavy rain and strong, gusty winds are expected late Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ001-180830- Northern Coos- 326 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A period of moderate to locally heavy rain and gusty winds are expected late Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-180830- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 326 AM EST Sun Dec 17 2023 ...STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:44 PM EST | High Wind Warning | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more | 28 hr |
| Dec 17, 2:44 PM EST | Wind Advisory | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 1 more | 28 hr |
| Dec 17, 2:58 PM EST | Coastal Flood Warning | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 27 hr |
| Dec 17, 12:52 PM EST | River Flood Warning | GYX | Grafton | 40 hr |
| Dec 17, 12:52 PM EST | River Flood Warning | GYX | Belknap, Grafton | 56 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.